Join 3,551 readers in helping fund MetaFilter (Hide)


Antibiotic-related thrush or just itchy?
May 2, 2014 11:23 AM   Subscribe

I am on antibiotics for a UTI. My vulva feels itchy and uncomfortable, but it isn't swollen or red, and I have no discharge. Could this be thrush? Should I self-medicate with Canesten or wait until I can see my GP after the bank holiday weekend (Tuesday at the earliest, in reality later)?

Potted medical history: I have had 3 bouts of cystitis since February this year (around 6 altogether in a 3 year period), and not mild cases either. Blood in urine, abdominal pain, general misery. The first UTI this year was resistant to trimethoprim, so after that I took nitrofurantoin for a week. In mid-March I experienced severe hives and some joint swelling, and was prescribed amoxicillin. My urine test results (taken again a month after I finished the course of nitrofurantoin) showed that the infection (I think it was E. coli) was still present, and was resistant to amoxicillin as well, so my GP prescribed me co-amoxiclav at the end of March. I was UTI symptom-free until a couple of days ago, so I went straight back to my GP and he put me on one more course of nitrofurantoin, which I am in the middle of now.

In short, I have been antibiotic-ed up to the eyeballs for the past 3 months, which I understand can make you more susceptible to yeast infections. Fast forward to today, and I have quite a lot of itching and discomfort in and around my vulva. I don't have any soreness or swelling, nor any discharge. I used some Vagisil cream which has lessened the itchy sensation. I have never had thrush before.

YANMD, but it is the May Day bank holiday weekend in the UK and I cannot see my GP until Tuesday at the earliest, so:

1. Could this still be thrush, despite only presenting with some of the symptoms?
2. I have the Canesten oral & cream duo (fluconazole oral capsule and clotrimazole cream) in my possession - should I take it without having a medical diagnosis of thrush, just in case, or is that a bad idea?
3. If you think I should use something over the counter for thrush, is the pessary/cream combi the more effective option?

Please hope me Metafilter, my ladyparts are in a sad place at the moment :(

Thanks in advance for any advice you might have!
posted by fanlight to Health & Fitness (9 answers total)
 
Seriously just take the treatment, before it gets worse. I am pretty much guaranteed to get yeast every time I take antibiotics but the symptoms are not always all there unless I don't get treatment for a few days. I don't think it can hurt too much if it turns out it was something else. Otherwise they wouldn't probably sell it without a prescription. Also, avoid sugar, that can make it so much worse. Hope you feel better soon.
posted by photoexplorer at 11:34 AM on May 2 [2 favorites]


I agree, just take the fluconazole. I ask for a diflucan prescription every single time I get antibiotics for the same reason.
posted by PhoBWanKenobi at 11:51 AM on May 2 [4 favorites]


Take acidophilus any time you're taking antibiotics - that's what works for our family. I buy it at my local Trader Joe's but you can get it almost anywhere that vitamins and other nutritional supplements are sold. I take one per every 250mg of antibiotic. And lots and lots of water.
posted by Lynsey at 12:01 PM on May 2 [1 favorite]


Yes. Not everyone presents the symptoms for a yeast infection the same way. What you describe sounds... very familiar to me. Take the fluconazole and pat yourself on the back for your good decision when you're feeling better tomorrow!
posted by srrh at 12:11 PM on May 2 [1 favorite]


Oh yes, that sounds exactly like me on antibiotics. It's the worst! Treat it now before it gets worse.
posted by danielle the bee at 12:41 PM on May 2


Cystitis - Poor You. Believe me, I empathise 100%. I'm one of those unfortunate women who gets bouts of that and there's no misery quite like it.

Also like you, I've had thrush after a bout of cystitis whilst on the strong antibiotics.... I'm not a doctor but it certainly sounds as if that's what you've got.

I've used both the pill combo and the pessary combo. YMMV but I found the pessary/cream combo to be most effective. I really don't think rubbing a bit of cream down there without a proper diagnosis is going to do anything bad.
posted by JenThePro at 1:28 PM on May 2


I agree, poor you. I'm also pretty susceptible to UTIS (although thankfully I haven't had a repeat one in years).

I eat yogurt w/ active cultures whenever I'm on antibiotics (and for a little while afterwards) and it seems to help, but more as a preventative/very early treatment. If you're already pretty red I might go for the Canesten now rather than waiting. Do you have an advice nurse line you can call? (they're common in the US but I don't know about the UK).

But in the future, yeah, yogurt or other probiotics. And, I like 100% cranberry juice as a UTI preventative (not cure, though, so it won't do you much good right now). By "like" I mean "torture my tongue by drinking"-- but it's definitely saved me a few times.
posted by nat at 2:21 PM on May 2


I've been on very longterm antibiotics several times. Acidophilus is a must - and not just while on antibiotics but for about a month after. Your body takes a while to normalize. (Message me if you want the good stuff.)

I've taken the flucazonole (spelling?), but it's not helpful because it works for a few days. Six weeks on antibiotics laughs at that. But I take it.

The thing that works best for me is to get the monistat (or whatever) - but the seven-day version. That way it's just chugging along in the background. Symptoms still get better pretty quickly. Sometimes I use it every other day. But clearing up the whole thing as soon as possible is almost counterproductive in specific cases.

(I'm also on severe immunosuppressive drugs, so I can talk about this all day long.)
posted by crankyrogalsky at 2:48 PM on May 2


Thanks everyone for your answers! I'm not marking any as "best" because I found them all helpful. I'll look into acidophilus for any future issues. I took the fluconazole capsule on Saturday and felt much better! I also ate an entire 450g pot of full fat Greek yoghurt, just in case - I have no regrets.
posted by fanlight at 6:39 AM on May 5


« Older What issues (legal and ethical...   |  Should I, a non-Muslim woman, ... Newer »

You are not logged in, either login or create an account to post comments